I’m 40 years old and I feel like I’m going through menopause. Thanks cancer. More specifically, thanks Tamoxifen. The drug that will keep me from getting breast cancer again seems to have finally infiltrated my system.
I’m being melodramatic. It’s actually not that bad. There are a host of side-effects (like rashes, swelling, blistering, itchiness, yellow eyes, blood clots and liver cancer in rats), but so far, the only noticeable one to me is the extreme change in temperature several times a night. I’m also a little irritable, but my family seems to think that’s normal.
If you’ve never had a hot flash, let me describe it. I’m sound asleep in my bed when all of a sudden I wake up just enough to feel a wall of heat coming at me. It gets closer and closer and hotter and hotter until every inch of my body feels like it’s standing too close to the sun. I can literally feel sweat running down my forehead and the back of my neck.
At this point, I make a choice. I either throw back the covers, stand up and walk into the bathroom where the cool tile floor provides a nearly instant relief, or I lie very, very still in hopes that the heat won’t be so unbearable if I don’t make it mad.
And then… it’s gone. Just like that, 30 seconds later, the heat is gone. And then I’m freezing. Good grief.
When I get frustrated and want to toss the pills, I just remind myself that menopause was going to come sooner or later anyway. And I’ll take hot flashes over breast cancer any day of the week.